Format

Send to

Choose Destination
Am J Respir Crit Care Med. 2003 May 1;167(9):1279-82. Epub 2003 Feb 13.

Histoplasmosis after treatment with anti-tumor necrosis factor-alpha therapy.

Author information

1
Division of Pulmonary and Critical Care, Department of Medicine, Infectious Disease, Indiana University School of Medicine, Indianapolis, Indiana, USA.

Abstract

Anti-tumor necrosis factor-alpha (TNF-alpha) antibodies are frequently used to treat inflammatory diseases. However, these drugs also have immunosuppressive effects. We report on three patients who developed disseminated histoplasmosis on therapy with TNF-alpha inhibitors. In vitro assays were used to characterize the role of these agents in host defense against Histoplasma capsulatum. Intracellular proliferation of H. capsulatum was measured in alveolar macrophages and peripheral monocytes of normal volunteers in the presence and absence of the TNF-alpha antibody, infliximab. Both infliximab and control antibody enhanced fungal growth in monocytes and alveolar macrophages, suggesting this was a nonspecific antibody response. Despite similar intracellular fungal loads in the presence of both antibodies, lymphocyte proliferation in response to blood monocytes and alveolar macrophages infected with H. capsulatum was inhibited by the addition of physiologic doses of infliximab, whereas control antibody had no effect. The production of H. capsulatum-induced interferon-gamma and TNF-alpha was assessed in 5-day cultures containing lymphocytes and alveolar macrophages or monocytes. Interferon-gamma secretion was significantly reduced in the presence of infliximab. In summary, patients receiving anti-TNF-alpha therapy are at risk for developing disseminated histoplasmosis. This may be due to a defect in the TH1 arm of cellular immunity.

PMID:
12615627
DOI:
10.1164/rccm.200206-563OC
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center